Tornadoes · United States · Mississippi · 2023
EF0 tornado, Traxler to Raleigh, Mississippi, December 9, 2023
From Traxler to Raleigh, this EF0 tornado ran 3.7 miles across Smith County on December 9, 2023, touching down at 9:44 PM CST and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 9, 2023
- Touchdown
- 9:44 PM CST (03:44 UTC)
- Lifted
- 9:49 PM CST (03:49 UTC)
- On the ground
- 5 minutes
- Path length
- 3.7 miles (6.0 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Smith County
- Touchdown point
- 32.024, -89.619
- Lift-off point
- 32.023, -89.556
- Record number
- 2312092144-01
The damage survey
5 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Cedar blown into power lines.
- Couple weaker pines downed. One down on a home.
- Weak pine and larger branches down
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
As a low pressure system moved through the Upper Midwest region, its cold front which stretched to the south through the Lower Mississippi River Valley became the focus for thunderstorm development on the afternoon of December 9th. Initially discrete supercell storms produced wind damage and hail as they moved into northern Mississippi, and these supercells eventually grew upscale into a squall line of nearly continuous storms as the cold front pushed farther southeast into Mississippi. A few severe storms developed in advance of the cold front during the afternoon and early evening and also produced wind damage and hail.
An EF-0 tornado touched down near MS Highway 540 in western Smith County. The tornado blew down a couple of trees along the highway and then dissipated before it reached Raleigh. One home suffered minor damage due to a fallen pine tree. Maximum winds were estimated at 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS JAN issued a tornado warning for this county at 03:20 UTC, 24 minutes before the tornado touched down, in force until 04:15 UTC.
The county was under a tornado watch, issued at 21:57 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:57 UTC | 06:00 UTC | Tornado Watch | JAN |
| 22:59 UTC | 00:00 UTC | Severe Thunderstorm Warning | JAN |
| 03:20 UTC | 04:15 UTC | Tornado Warning | JAN |
| 03:48 UTC | 04:14 UTC | Tornado Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 9, 7:13 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Dec 9, 7:13 PM CST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Jackson MS 713 PM CST Sat Dec 9 2023 ...New AVIATION... .DISCUSSION... Issued at 234 PM CST Sat Dec 9 2023 Tonight and Tomorrow: Thunderstorms, some of which may become severe, remain the main concern through late tonight. A low pressure system spinning over the Upper Midwest/Great Lakes region this afternoon has its cold front extending southward and southwestward to the border between eastern AR and northwest MS as of the 1 PM obs. Gradual destabilization of the atmosphere in the warm sector has been ongoing today, with satellite imagery showing deeper and more convective looking cloud features. A special 18Z KJAN sounding still had some capping above 850mb, but the low-level dry air had been eroded and SBCAPE values increased to over 1500 J/kg compared with the 12Z sounding's 63. Obviously the main low-level forcing will be associated with the cold front, and latest mesoanalysis shows increased frontogenesis accordingly across eastern AR/northwest MS. Farther south though, the differential heating due to breaking cloud cover has allowed some scattered showers and a few storms to develop across portions of southern and eastern MS, and instability and shear are both adequate to support a strong to severe thunderstorm. Will keep with the main timing as outlined on our severe thunderstorm outlook graphic, but isolated strong to severe convection ahead of the front cannot be ruled out. It still appears that the greatest risk for wind/hail/tornado threats is mainly in the northern portions of our forecast area into northern MS/western TN this evening, but the overlap of decent instability and wind shear across the warm sector means even some short-lived cores along the cold front could sustain long enough to produce a localized hail, damaging wind, or tornado threat. Mid- level lapse rates will be less advantageous for hail farther southeast, and the shear profile a little less favorable for tornadoes or a sustained wind threat. Therefore the threat becomes more Marginal by the time the cold front reaches the Pine Belt later tonight. The worst of the weather should be clear of our forecast area by about midnight to 2 a.m., though some showers could linger until around sunrise tomorrow. A dry, cool day is then expected across the area with highs topping out around 50 degrees most locations. /NF/ Sunday night through next Saturday... A fairly quiet extended period is expected in the wake of this evening's severe weather threat. By Monday, a potent upper trough is progged to be just east of the Lower Mississippi Valley. This will establish NW flow into the region, bringing cooler and drier air. Seasonable temperatures are expected on Monday, with highs in the lower to upper 50s and lows near freezing to the middle 30s on Monday night. Temperatures through the remainder of the week are expected to remain mostly seasonable. Flow will remain mostly zonal, with dry conditions prevailing through most of the week. By Friday, a cutoff low over the Texas Panhandle is expected to bring our next chance for precipitation across the region. The upper low is expected to dive into the Lower Mississippi Valley by Saturday, bringing the chance for mostly showers and some thunderstorms across the area next weekend. /AJ/ && .AVIATION... (00Z TAFS) Issued at 713 PM CST Sat Dec 9 2023 TSRA are ongoing across the region along a southeastward advancing front, through around and 10/08Z Sunday, with drops to IFR vsby & lowered ceilings at times. Gusty winds out of the south ahead of the front will become northerly behind the cold front & remain gusty to around 20-25 kts at times. Expect conditions to clear in the wake, with improving flight categories to VFR in the wake by mid- late aftn Sunday. /NF/DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 42 50 30 57 / 90 20 0 0 Meridian 46 53 29 56 / 100 40 0 0 Vicksburg 42 52 29 57 / 100 10 0 0 Hattiesburg 49 54 31 57 / 90 30 0 0 Natchez 42 52 31 58 / 90 10 0 0 Greenville 39 50 31 54 / 50 0 0 0 Greenwood 39 49 29 55 / 90 10 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC/AJ/DC
In the hours before
Special weather statement, Dec 9, 8:35 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
835 PM CST Sat Dec 9 2023
MSZ032-038-100300-
Winston MS-Choctaw MS-
835 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHOCTAW AND
NORTHWESTERN WINSTON COUNTIES THROUGH 900 PM CST...
At 835 PM CST, Doppler radar was tracking a strong thunderstorm near
Mccool, or 13 miles southwest of Ackerman, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Weir and Mcmillan around 840 PM CST.
Louisville and Ackerman around 845 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central,
northeastern and east central Mississippi.
&&
LAT...LON 3317 8897 3304 8932 3326 8932 3339 8909
3329 8909 3329 8903
TIME...MOT...LOC 0235Z 240DEG 34KT 3316 8931
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 8:39 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
839 PM CST Sat Dec 9 2023
MSZ048-049-053>055-100345-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-Claiborne MS-
839 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...EAST CENTRAL CLAIBORNE...SOUTHERN HINDS AND
NORTHERN COPIAH COUNTIES THROUGH 945 PM CST...
At 839 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Dentville, or 15 miles northwest of Hazlehurst,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Dentville around 845 PM CST.
Crystal Springs, Dry Grove, and Gallman around 855 PM CST.
Terry around 900 PM CST.
Jackson around 905 PM CST.
Byram and Whites around 910 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central and
southwestern Mississippi.
&&
LAT...LON 3176 9070 3203 9084 3232 9024 3198 9003
TIME...MOT...LOC 0239Z 243DEG 33KT 3195 9064
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
22Special weather statement, Dec 9, 9:11 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
911 PM CST Sat Dec 9 2023
MSZ038-039-045-046-100345-
Kemper MS-Neshoba MS-Noxubee MS-Winston MS-
911 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN NOXUBEE...NORTHWESTERN
KEMPER...WINSTON AND NORTHERN NESHOBA COUNTIES THROUGH 945 PM CST...
At 911 PM CST, Doppler radar was tracking a strong thunderstorm over
Noxapater, or 10 miles south of Louisville, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Nanih Waiya around 915 PM CST.
Mashulaville around 925 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
&&
LAT...LON 3288 8853 3278 8932 3305 8931 3324 8868
TIME...MOT...LOC 0311Z 250DEG 51KT 3297 8904
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:20 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
920 PM CST Sat Dec 9 2023
MSZ031-039-100345-
Lowndes MS-Noxubee MS-
920 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NOXUBEE AND
SOUTHEASTERN LOWNDES COUNTIES THROUGH 945 PM CST...
At 919 PM CST, Doppler radar was tracking a strong thunderstorm over
Brooksville, or 9 miles north of Macon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Crawford around 925 PM CST.
Columbus around 935 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.
&&
LAT...LON 3334 8830 3316 8865 3327 8869 3351 8844
3340 8829
TIME...MOT...LOC 0319Z 227DEG 41KT 3324 8861
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:36 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CST Sat Dec 9 2023
MSZ031-039-100400-
Lowndes MS-Noxubee MS-
936 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE AND
SOUTHERN LOWNDES COUNTIES THROUGH 1000 PM CST...
At 936 PM CST, Doppler radar was tracking a strong thunderstorm near
Brooksville, or 7 miles northwest of Macon, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Macon, Brooksville, and Deerbrook around 940 PM CST.
Prairie Point around 950 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.
&&
LAT...LON 3310 8833 3310 8862 3329 8869 3329 8867
3330 8867 3334 8830
TIME...MOT...LOC 0336Z 264DEG 36KT 3318 8867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:39 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
939 PM CST Sat Dec 9 2023
MSZ038-039-046-100415-
Kemper MS-Noxubee MS-Winston MS-
939 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER AND SOUTHEASTERN WINSTON COUNTIES THROUGH 1015 PM CST...
At 939 PM CST, Doppler radar was tracking a strong thunderstorm near
Gholson, or 14 miles southwest of Macon, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Shuqualak around 945 PM CST.
Paulette around 955 PM CST.
Cooksville around 1000 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for east central
Mississippi.
&&
LAT...LON 3288 8835 3288 8890 3309 8891 3310 8833
TIME...MOT...LOC 0339Z 264DEG 36KT 3299 8874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
3.7 hours before the tornado, 57 km from the path. December 10, 2023.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1538 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.5
- 0-3 km lapse rate
- 6.8 K/km
Jackson, MS (KJAN), 12:00Z
8.3 hours after it, 57 km from the path. December 10, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -104701 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.4 K/km
The surface observations
Laurel (LUL), 55 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:55 UTC | 69.4 | 68.7 | 170° 11 kt | 1014.2 | ||
| 02:15 UTC | 69 | 68.7 | 190° 7 kt | 1014.6 | ||
| 02:35 UTC | 69 | 68.7 | 170° 6 kt | 1014.9 | ||
| 02:55 UTC | 68 | 68 | 190° 5 kt | 1014.9 | ||
| 03:15 UTC | 68 | 180° 7 kt | 1014.9 | |||
| 03:35 UTC | 68 | 180° 5 kt | 1014.9 | |||
| 03:55 UTC | 68 | 170° 9 kt | 1014.6 | |||
| 04:15 UTC | 68 | 190° 7 kt | 1014.6 | |||
| 04:35 UTC | 68 | 200° 6 kt | 1014.9 | |||
| 04:55 UTC | 68 | 220° 6 kt | 1014.9 | |||
| 05:20 UTC | 68 | 270° 5 kt | 1014.9 | -RA | ||
| 05:35 UTC | 64 | 59.7 | 340° 11 kt | 1014.9 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 47 km away, was scanning. The volume nearest the touchdown began at 03:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:17 UTC | TORNADO | 2 S Piney Woods | Simpson, MS | Multipe trees down across HWY 49 due to possible Tornado. |
| 03:18 UTC | TORNADO | 1 Sse Piney Woods | Simpson, MS | A weak tornado produced intermittent damage to trees and vegetation along a path extending from just north of Braxton to south of Puckett. The tornado tracked along the Rankin and Simpson county lines, moving south of du |
| 03:21 UTC | TSTM WND DMG | 3 Wsw Cato | Rankin, MS | Corrects type and time of previous tornado report from 3 WSW Cato. Several trees were blown down in Rankin County across St. Johns Road. |
| 03:29 UTC | TORNADO | 3 Wsw Cato | Rankin, MS | Emergency management reported several trees down in Rankin County across St. John due to possible tornado. |
| 03:31 UTC | TORNADO | 3 Ssw Puckett | Simpson, MS | Numerous trees down along HWY 13 due to possible tornado. |
| 03:45 UTC | TORNADO | 5 Se White Oak | Smith, MS | A brief tornado touched down near highway 540 in western Smith County. A couple of trees were downed along the highway as the tornado moved east, dissipating prior to reaching Raleigh. One home suffered generally minor d |
| 03:50 UTC | TSTM WND DMG | 3 S Raleigh | Smith, MS | Corrects previous report from 3 S Raleigh. Social media post show a snapped tree near a home due to strong storms earlier this evening. |
| 03:50 UTC | TORNADO | 3 S Raleigh | Smith, MS | Social media post show a snapped tree due to a possible tornado. |
| 04:05 UTC | TORNADO | 7 Nnw Montrose | Jasper, MS | An EF-1 tornado developed in northwest Jasper County and tracked east-southeast. Scattered small pine trees were snapped with some uprooted. A few hardwood trees were also uprooted. Much of the path was inaccessible as i |
| 04:13 UTC | TSTM WND DMG | 2 Wsw Garlandville | Jasper, MS | Corrects location of previous tstm wnd dmg report from 3 NW Montrose. A tree was blown down onto and blocked both lanes of MS Highway 15 just south of the Newton County line. |
| 04:13 UTC | TSTM WND DMG | 3 Nw Montrose | Jasper, MS | Tree down on HWY 15. |
| 04:17 UTC | TSTM WND DMG | 1 E Garlandville | Jasper, MS | Corrects previous report from 1 E Garlandville. Emergency Management reported a tree blocking both lanes in the 4300 block of Hwy 503 in Jasper County. |
| 04:17 UTC | TORNADO | 1 E Garlandville | Jasper, MS | Emergency Management reported a tree blocking both lanes in the 4300 block of Hwy 503 in Jasper County due to possible tornado. |
| 06:17 UTC | HAIL 1 | 3 Nne Ellisville | Jones, MS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of December 9, 2023
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 9 | 11:32 AM CST | EF1 | Gibson, TN | 24.9 | 600 | 3 | $1.3 million | |
| December 9 | 1:19 PM CST | EF1 | Stewart, TN | 8.8 | 75 | $550,000 | ||
| December 9 | 1:41 PM CST | EF3 | Clarksville tornado, Tennessee and Kentucky | 47.2 | 600 | 4 | 62 | $21 million |
| December 9 | 3:07 PM CST | EF1 | Warren, KY | 2.2 | 125 | |||
| December 9 | 3:29 PM CST | EF2 | Dickson, TN | 5.8 | 300 | 2 | $2.0 million | |
| December 9 | 4:03 PM CST | EF2 | Dickson, TN | 18.4 | 500 | 2 | $2.5 million | |
| December 9 | 4:16 PM CST | EF2 | Robertson, TN | 6.0 | 300 | 4 | $10 million | |
| December 9 | 4:39 PM CST | EF2 | Davidson, TN | 34.8 | 400 | 3 | 22 | $20 million |
| December 9 | 6:07 PM CST | EF1 | Monroe, TN to KY | 2.9 | 50 | $50,000 | ||
| December 9 | 9:18 PM CST | EF0 | Simpson, MS | 13.9 | 350 | $30,000 | ||
| December 9 | 10:04 PM CST | EF1 | Jasper, MS | 27.2 | 350 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.